Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 3, NWS Glasgow, MT

June 4, 2021Dawson County, McCone County, Richland County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 4, 2021, 9:34 PM MDT for Dawson County, McCone County, Richland County, Montana. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2021, 9:34 PM MDT (03:34 UTC)
Expired
Jun 4, 2021, 10:30 PM MDT
In force
56 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Dawson County, MT, McCone County, MT, Richland County, MT

The radar

The Glasgow radar (KGGW), 114 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 9:48 PM MDTTSTM WND GST 5510 S Vida, MTMESONET STATION MTCOW 9.9 S VIDA (MT DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 4:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
3180 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

413 
WUUS55 KGGW 050334
SVRGGW
MTC021-055-083-050430-
/O.NEW.KGGW.SV.W.0003.210605T0334Z-210605T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
934 PM MDT Fri Jun 4 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southeastern McCone County in northeastern Montana...
  Northwestern Dawson County in northeastern Montana...
  West central Richland County in northeastern Montana...

* Until 1030 PM MDT.

* At 933 PM MDT, a severe thunderstorm was located 9 miles north of 
  Circle, moving southeast at 45 mph This storm has a history of 
  producing winds in excess of 65 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Circle, Richey and Lindsay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4746 10583 4773 10582 4777 10550 4757 10479
      4713 10521
TIME...MOT...LOC 0333Z 298DEG 39KT 4755 10553 

HAIL...0.75IN
WIND...70MPH
 
$$

NWS Glasgow / GAH
2 follow-up statements
172 
WWUS55 KGGW 050410
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
1010 PM MDT Fri Jun 4 2021

MTC021-055-083-050430-
/O.CON.KGGW.SV.W.0003.000000T0000Z-210605T0430Z/
McCone MT-Dawson MT-Richland MT-
1010 PM MDT Fri Jun 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR SOUTHEASTERN MCCONE...NORTHWESTERN DAWSON AND SOUTHWESTERN
RICHLAND COUNTIES...

At 1010 PM MDT, a severe thunderstorm was located near Bloomfield, or
22 miles northwest of Glendive, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Richey and Lindsay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4734 10556 4751 10536 4770 10527 4757 10479
      4713 10521
TIME...MOT...LOC 0410Z 298DEG 39KT 4736 10500 

HAIL...0.75IN
WIND...60MPH
 
$$

NWS Glasgow / GAH
079 
WWUS55 KGGW 050421
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
1021 PM MDT Fri Jun 4 2021

MTC021-055-083-050431-
/O.EXP.KGGW.SV.W.0003.000000T0000Z-210605T0430Z/
McCone MT-Dawson MT-Richland MT-
1021 PM MDT Fri Jun 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCCONE...
NORTHWESTERN DAWSON AND SOUTHWESTERN RICHLAND COUNTIES WILL EXPIRE AT
1030 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Glasgow.

LAT...LON 4734 10556 4751 10536 4770 10527 4757 10479
      4713 10521
TIME...MOT...LOC 0421Z 298DEG 39KT 4732 10488 

$$

NWS Glasgow / GAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 8:11 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 4, 8:11 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
811 PM MDT Fri Jun 4 2021

.EVENING UPDATE...
An area of strong to severe thunderstorms is ongoing right now
from Phillips County south into Garfield County. These storms are
moving to the East but are trending weaker as they do so.
Thunderstorm chances will remain throughout the area through
midnight. With temperatures cooling down we've allowed the Heat
Advisory to expire.

RMB

PREVIOUS DISCUSSION... ...Hot Temperatures Continue and Severe
Thunderstorms with Damaging Winds and Hail Possible This
Evening...

The stage is set for a round of strong to severe thunderstorms
this afternoon and evening across the region as a frontal boundary
provides the focus for thunderstorms to get started over southern
and southwestern Montana. They are expected to grow in size and
strength as the afternoon and evening progresses. Main threat
seems to be damaging outflow thunderstorm winds, although early
on, large hail is possible in the area near and around Petroleum
County. Some of these storms will be sustained well into the late
night hours as they finally move into western North Dakota as
nocturnal thunderstorms.

Saturday, this slow-moving front will be the focus again for
another round of strong to severe thunderstorms beginning in a
similar way compared to today; just shifted off toward the
southeast. Main difference will be cooler temperatures; not quite
as hot as today.

Sunday, an actual cold front will finally bring relief to our
region, in the form of high temperatures only reaching into the
70s.

The rest of the extended forecast period will oscillate between
short-wave ridges and low pressure passing troughs interrupting on
the general SW flow aloft.

It should be noted that a few models are showing significant
precipitation for our northern and northeastern zones for Tuesday
night through Wednesday morning, when it seems that the flow takes
a temporary turn from directly the south and may tap into some
substantial surface moisture.

&&

.AVIATION...

FLIGHT CAT: VFR, with brief IFR if a thunderstorm happens to pass
directly over a TAF site.

DISCUSSION: Scattered thunderstorms will develop over SW and
south-central Montana this afternoon and spread east through this
evening. Damaging winds and hail will be possible and may cause
erratic and gusty winds to extend from any thunderstorm near the
surface at terminals.

WIND: W to NW winds 10 to 15 kts, gusting to 25 kts. Variable and
stronger gusts will be possible around thunderstorms.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for MTZ134>137.

Red Flag Warning until 3 AM MDT Saturday for MTZ120-122.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 4, 7:16 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Glasgow MT
716 PM MDT Fri Jun 4 2021

MTZ016-017-021-022-060-050215-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-Central and Southern Valley MT-
716 PM MDT Fri Jun 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS...CENTRAL GARFIELD...
NORTHEASTERN PETROLEUM AND SOUTHWESTERN VALLEY COUNTIES UNTIL 815 PM
MDT...

At 715 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Malta to 19 miles west of
Crooked Creek Rec Area. Movement was east at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Glasgow, Malta, Jordan, Zortman, Saco, Fourchette, U L Bend Rec Area,
Hell Creek Rec Area, St. Marie, Brusett, Tampico, Hinsdale, Crooked
Creek Rec Area, Devils Creek Rec Area, The Pines Rec Area, Phillips,
Vandalia, Wagner, The Bentonite Plant and Landusky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
      4834 10841 4854 10729 4854 10645 4723 10682
      4736 10832 4758 10831 4757 10834 4759 10839
      4758 10842 4762 10844 4760 10848 4762 10852
      4761 10858 4764 10876 4768 10878 4773 10889
TIME...MOT...LOC 0115Z 253DEG 44KT 4823 10776 4752 10833

NWS Glasgow / GAH
Local storm report, Jun 4, 7:19 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
719 PM MDT FRI JUN 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             4 SSW LANDUSKY          47.83N 108.64W
06/04/2021  E1.00 INCH       PHILLIPS           MT   TRAINED SPOTTER

            2ND ROUND OF HAIL MOVED THROUGH AND PRODUCED
            UP TO QUARTER SIZE HAIL.

&&

JEZ
Special weather statement, Jun 4, 8:09 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Glasgow MT
809 PM MDT Fri Jun 4 2021

MTZ016-060-050245-
Southwest Phillips MT-Central and Southeast Phillips MT-
809 PM MDT Fri Jun 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHILLIPS COUNTY UNTIL 845
PM MDT...

At 809 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Dodson, or 19 miles southwest of Malta, moving
northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Malta, Phillips and Wagner.

LAT...LON 4822 10843 4822 10841 4827 10841 4846 10778
      4812 10764 4804 10843
TIME...MOT...LOC 0209Z 247DEG 40KT 4820 10823

GAH @ NWS Glasgow
Special weather statement, Jun 4, 8:50 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Glasgow MT
850 PM MDT Fri Jun 4 2021

MTZ017-022>026-050345-
Richland MT-Garfield MT-Dawson MT-Prairie MT-McCone MT-
Central and Southern Valley MT-
850 PM MDT Fri Jun 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR GARFIELD...SOUTHERN ROOSEVELT...
SOUTHEASTERN VALLEY...MCCONE...NORTHWESTERN PRAIRIE...NORTHWESTERN
DAWSON AND NORTHWESTERN RICHLAND COUNTIES UNTIL 945 PM MDT...

At 848 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from 9 miles south of Poplar to 13 miles
east of Hillside to 10 miles west of Jordan. Movement was east at 30
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Circle, Jordan, Richey, The Pines Rec Area, Brockway, Hillside, Hell
Creek Rec Area, Edwards, Flowing Wells Rest Area, Vida, Cohagen,
Nelson Creek Rec Area, Rock Creek Rec Area, Enid, Van Norman,
Mccloud, Haxby, Weldon, Crow Rock and Watkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4684 10583 4686 10584 4686 10753 4787 10690
      4809 10533 4809 10523 4806 10521 4810 10517
      4805 10504 4815 10488 4810 10468 4814 10461
      4811 10459 4812 10446 4809 10444 4683 10549
TIME...MOT...LOC 0248Z 247DEG 25KT 4797 10515 4694 10611

GAH @ NWS Glasgow
Local storm report, Jun 4, 9:08 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
908 PM MDT FRI JUN 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND GST     11 NNE NELSON CREEK REC 47.71N 106.16W
06/04/2021  E60 MPH          MCCONE             MT   TRAINED SPOTTER

            WIND LASTED ABOUT 10 MINUTES WITH HEAVY
            RAIN.

&&

CLM
Local storm report, Jun 4, 9:33 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
933 PM MDT FRI JUN 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND GST     7 N WELDON              47.72N 105.88W
06/04/2021  E65 MPH          MCCONE             MT   TRAINED SPOTTER

            ESTIMATED 60-65 MPH. POWER IS OUT.

&&

CLM

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:29 PM MDTSpecial Weather StatementGGWPhillips46 min
Jun 4, 6:39 PM MDTSevere Thunderstorm WarningGGWPhillips36 min
Jun 4, 7:16 PM MDTSpecial Weather StatementGGWGarfield, Phillips, Valley59 min
Jun 4, 8:09 PM MDTSpecial Weather StatementGGWPhillips36 min
Jun 4, 8:50 PM MDTSpecial Weather StatementGGWGarfield, McCone55 min
Jun 4, 8:54 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone66 min
Jun 4, 9:44 PM MDTSpecial Weather StatementGGWDawson, McCone, Prairie, Richland, Wibaux76 min
Jun 4, 10:03 PM MDTSpecial Weather StatementGGWPetroleum42 min
Jun 4, 11:12 PM MDTSpecial Weather StatementGGWDawson, Prairie, Richland, Wibaux63 min
Jun 4, 11:47 PM MDTSpecial Weather StatementGGWPetroleum58 min
Jun 5, 2:55 AM MDTRed Flag WarningGGWDaniels, Phillips, Roosevelt, Sheridan, Valley18 hr
Jun 5, 2:26 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley28 hr
Jun 5, 4:38 PM MDTSpecial Weather StatementGGWGarfield67 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.